Maryland, 2008

High Wind in Maryland, January 30, 2008

January 30, 2008 · NWS PBZ · 1 event in 1 county or zone

A large area of low pressure over the Great Lakes pushed a strong cold front across the region during the morning of January 30th. The strong pressure gradient along and behind the front produced wind gusts near 60 MPH in many locations across western Pennsylvania, northern West Virginia, eastern Ohio, and Garrett county Maryland.

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A large area of low pressure over the Great Lakes pushed a strong cold front across the region during the morning of January 30th. The strong pressure gradient along and behind the front produced wind gusts near 60 MPH in many locations across western Pennsylvania, northern West Virginia, eastern Ohio, and Garrett county Maryland. This produced numerous reports of trees and power lines down across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jan 30, 1:59 AM EST, 2 hours 1 minute earlier.

Area forecast discussion, Jan 30, 1:59 AM EST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
159 AM EST WED JAN 30 2008

.SYNOPSIS...

MUCH COLDER AIR WILL BLAST INTO THE REGION TODAY. AFTER SOME
MORNING CLOUDS AND SCATTERED SNOW SHOWERS AND FLURRIES...SKIES
WILL CLEAR. HIGH PRESSURE WILL BUILD IN QUICKLY THIS AFTERNOON
PROVIDING A CLEAR BUT COLD NIGHT AND PLENTY OF SUNSHINE ON
THURSDAY. ANOTHER SYSTEM WILL BRING MIXED PRECIPITATION TO THE
AREA THURSDAY NIGHT AND THEN RAIN FRIDAY. COLDER AIR WILL SETTLE
IN FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH TODAY/...

FIRST CONCERN FOR THE FORECAST IS FALLING TEMPS. TRIED TO TIME
FRONT AND FALLING TEMPS BEHIND FRONT. MOST OF MY WESTERN ZONES
SHOULD BE IN THE UPPER TEENS BY 12Z...WITH THE REST OF THE AREA IN
THE LOWER TO MID 20S. TEMPS SHOULD CONTINUE TO SLOWLY FALL THIS
MORNING AND THEN LEVEL OFF DURING THE AFTERNOON. VERY LITTLE SNOW
BEHIND THE FRONT SO EXPECT MAINLY FLURRIES IN THE EASTERN HALF.
STRONG SFC HIGH WILL PUSH MUCH DRIER AIR INTO THE REGION LATE THIS
MORNING AND AFTERNOON WHICH WILL QUICKLY DECAY THE CLOUD COVER.
EXPECT GUSTY WINDS FOR MOST OF THE DAY...WITH THE STRONGEST WINDS
BEHIND THE FRONT THIS MORNING.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY/...

HIGH PRESSURE WILL PROVIDE A CLEAR AND COLD NIGHT. THIS HIGH WILL
PROVIDE PLENTY OF SUNSHINE FOR THE FIRST HALF OF THURSDAY...WITH
INCREASING CLOUDS DURING THE AFTERNOON. MODEL TIMING ON PRECIP THU
NIGHT SIMILAR TO LAST NIGHT WITH PRECIP OVERSPREADING THE SOUTH
AFTER 00Z OR 03Z. NOT A BIG DIFFERENCE IN PCP TYPE BETWEEN NAM AND
GFS INITIALLY...BUT GFS SHOWS STRONGER PUSH OF LL WARM AIR AFTER
06Z. WITH TRACK OF SFC LOW THIS DOES MAKE SENSE...ALTHOUGH THERE
IS STILL GREAT CONCERN ACROSS THE NORTH AND EAST WHERE THE LL COLD
AIR WILL HOLD ON THE LONGEST. THE COLD SREF CONTINUES TO WANT TO
SHOW A MAINLY SNOW EVENT...BUT WITH SFC LOW TRACK THIS DOES NOT
SEEM REALISTIC. PCP SHOULD BEGIN ACROSS THE SOUTH AS MAINLY RAIN
AND THEN AS IT TRACK NORTH AND EAST A MIX WILL BEGIN. AT THIS
POINT IT IS JUST TOO FAR OUT TO MAKE ANY DEFINITIVE DETERMINATION
ON WHAT PRECIP WILL FALL WHERE...BUT A WATCH WILL LIKELY BE NEEDED
FOR A LARGE PORTION OF THE AREA. SFC LOW MOVES QUICKLY NORTHWARD
FRIDAY WHICH SHOULD CHANGE ALL LOCATIONS TO RAIN. ENERGY FROM LOW
TRANSFERS TO THE NORTHEAST ALLOWING COLD AIR TO MOVE BACK IN...WHICH
WILL CHANGE THE RAIN BACK TO SNOW LATE FRIDAY. COLDER AIR AND DRY
CONDITIONS EXPECTED SATURDAY.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...

WEEKEND LOOKING DRY AND TEMPERATURES WILL BE SLOWLY WARMING.
EXTENDED FORECAST LOOKS TO BE A WARMING TREND BUT THE ACTIVE
WEATHER WILL CONTINUE.

&&

.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...

RECENT SURFACE AND RADAR DATA SHOW THE COLD FRONT MOVING EAST AT 50
KTS THROUGH THE UPPER OHIO VALLEY. FLIGHT CONDITIONS WITH RAIN
SHOWERS CAN BRIEFLY GO MVFR OR IFR WITH CEILINGS WHILE VISIBILITIES
WILL STAY MAINLY VFR. WINDS WILL GO FROM SOUTH TO WESTSOUTHWEST WITH
THE COLD FRONTAL PASSAGE WITH GUSTS AS HIGH 45 KTS. THERE WILL BE A
30-MINUTE PERIOD OF LOWLEVEL WIND SHEAR DUE TO THE RAPID CHANGE IN
WIND DIRECTION AND THE FAST SPEEDS THROUGH THE BOUNDARY LAYER.

BY 14Z, EXPECT VFR CONDITIONS WITH WIND GUSTS MORE IN THE 30-35 KT
RANGE. WINDS SUBSIDE TO 10-15 KTS TONIGHT.

RECENT GFS AND NAM MODEL RUNS SHOW THE NEXT ROUND OF IFR CONDITIONS
WILL DEVELOP IN THE UPPER OHIO VALLEY LATE THURSDAY NIGHT AND FRIDAY
AS A WINTRY MIX OF PRECIPITATION MOVES ACROSS THE UPPER OHIO VALLEY
IN ASSOCIATION WITH THE PASSAGE OF A LOW PRESSURE SYSTEM FROM THE
LOWER MISSISSIPPI VALLEY.

BY SATURDAY, SYSTEM HAS EXITED TO THE NORTHEAST ALLOWING VFR
CONDITIONS TO RETURN FOR THE WEEKEND.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...HIGH WIND WARNING UNTIL 10 AM EST THIS MORNING FOR MDZ001.
OH...HIGH WIND WARNING UNTIL 10 AM EST THIS MORNING FOR OHZ039>041-
     048>050-057>059-068-069.
PA...HIGH WIND WARNING UNTIL 10 AM EST THIS MORNING FOR PAZ007>009-
     013>016-020>023-029>032.
WV...HIGH WIND WARNING UNTIL 10 AM EST THIS MORNING FOR WVZ001>004-
     012-021>023-041.

&&
Hazardous weather outlook, Jan 30, 3:54 AM EST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
354 AM EST WED JAN 30 2008

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-310900-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
354 AM EST WED JAN 30 2008

...HIGH WIND WARNING IN EFFECT UNTIL 10 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 AM. WIND GUSTS TO
60 MPH ARE POSSIBLE UNTIL 10 AM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jan 30, 3:53 AM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
353 AM EST WED JAN 30 2008

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-
020>023-029>032-WVZ001>004-012-021>023-041-301100-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-
VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-
ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-
FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
PRESTON-TUCKER-
INCLUDING THE CITIES OF...OAKLAND MD...GRANTSVILLE...
NEW PHILADELPHIA...DOVER...UHRICHSVILLE...CARROLLTON...
EAST LIVERPOOL...SALEM...COLUMBIANA...EAST PALESTINE...
WELLSVILLE...CALCUTTA...COSHOCTON...CADIZ...HOPEDALE...
STEUBENVILLE...ZANESVILLE...CAMBRIDGE...MARTINS FERRY...
ST. CLAIRSVILLE...BELLAIRE...BARNESVILLE...SHADYSIDE...
BRIDGEPORT...CALDWELL...WOODSFIELD...SHARON...HERMITAGE...
GROVE CITY...GREENVILLE...FARRELL...OIL CITY...FRANKLIN...
SUGARCREEK...TIONESTA...NEW CASTLE...ELLWOOD CITY...BUTLER...
ZELIENOPLE...CLARION...PUNXSUTAWNEY...BROOKVILLE...
REYNOLDSVILLE...BROCKWAY...ALIQUIPPA...BEAVER FALLS...AMBRIDGE...
MONACA...BEAVER...PITTSBURGH METRO AREA...KITTANNING...
FORD CITY...LEECHBURG...FREEPORT...APOLLO...INDIANA...
WASHINGTON...CANONSBURG...DONORA...CALIFORNIA...CHARLEROI...
MONONGAHELA...MCMURRAY...GREENSBURG...NEW KENSINGTON...
JEANNETTE...LATROBE...MONESSEN...WAYNESBURG...FAIRDALE...
UNIONTOWN...CONNELLSVILLE...OHIOPYLE...TORONTO...WEIRTON...
WHEELING...MOUNDSVILLE...NEW MARTINSVILLE...FAIRMONT...
MORGANTOWN...KINGWOOD...TERRA ALTA...PARSONS...DAVIS...THOMAS
353 AM EST WED JAN 30 2008

...ICY ROADS POSSIBLE FOR THE MORNING COMMUTE...

IN ADDITIONS TO THE GUSTY WINDS THIS MORNING...TEMPERATURES ARE
RAPIDLY FALLING. AS TEMPERATURES CONTINUE TO FALL WELL BELOW THE
FREEZING POINT...WET ROADWAYS COULD QUICKLY FREEZE. BE ESPECIALLY
CAREFUL ON BRIDGES...OVERPASSES AND RAMPS AS THESE WILL FREEZE
FIRST. BE VERY CAREFUL ON YOUR MORNING COMMUTE...ALLOW EXTRA TIME
AND KEEP A SAFE DISTANCE BETWEEN YOURSELF AND OTHER DRIVERS.

Event by event

1 high wind. Local standard time, as filed.

High Wind, Garrett

When
January 30, 4:00 AM EST to 9:00 AM EST
Where
Garrett forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2008Every state in 2008This day in weather historyWarnings in Maryland, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 77645.